Alert archive / Montana / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 13, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 29, 2010, 4:10 PM MDT for Lewis and Clark County, Montana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 29, 2010, 4:10 PM MDT (22:10 UTC)
- Expired
- Jun 29, 2010, 5:00 PM MDT
- In force
- 50 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
County Lewis and Clark County, MT
The radar
The Great Falls radar (KTFX), 85 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 2:31 PM MDT | Severe Thunderstorm Watch | SPC | 10 hr |
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:37 PM MDT, 33 minutes earlier.
Area forecast discussion, Jun 29, 3:37 PM MDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 337 PM MDT TUE JUN 29 2010 .DISCUSSION... TONIGHT THROUGH THURSDAY...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM MDT FOR MOST OF THE TFX CWA...EXCEPT FOR THE EASTERN ZONES BORDERING THE CWAS OF GGW AND BYZ. SCATTERED SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED ACROSS THE WESTERN AND CENTRAL PORTIONS OF THE TFX CWA...AS A DISTURBANCE IN THE INCREASINGLY MOIST AND UNSTABLE SOUTHWESTERLY FLOW ALOFT MOVES OVER THE AREA. SOME STORMS HAVE GENERATED SMALL HAIL AND BRIEF HEAVY RAIN...WHICH IS MOST LIKELY DUE TO THE HIGH FREEZING LEVELS ACROSS THE AREA. FROM THE 18Z TFX SOUNDING...THE LOW LEVELS OF THE AIRMASS ARE ALSO QUITE DRY. THIS...COMBINED WITH STRONG WIND SHEAR ALOFT...WILL KEEP THE MAIN THREAT FROM ANY SEVERE STORMS AS DAMAGING WINDS. HOWEVER...LARGE HAIL CANNOT BE RULED OUT...AS UPDRAFT STRENGTH SEEMS TO BE STRONG ENOUGH TO PRODUCE IT. SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN A THREAT OVERNIGHT...BUT THE THREAT FOR SEVERE STORMS SHOULD DECREASE AROUND MIDNIGHT. THE UPPER LEVEL TROUGH CAUSING THE FLOW ALOFT WILL MOVE INTO THE PACIFIC NORTHWEST ON SATURDAY...AND DISTURBANCES IN THE FLOW WILL KEEP A THREAT OF SHOWERS AND THUNDERSTORMS OVER THE AREA AS THE AIRMASS REMAINS UNSTABLE. A COLD FRONT WILL PASS THROUGH THE AREA LATE TONIGHT THROUGH WEDNESDAY MORNING...WHICH SHOULD COOL TEMPERATURES FROM AROUND 10 DEGREES ABOVE NORMAL TODAY TO NEAR NORMAL ON WEDNESDAY. THIS WILL ALSO LOWER THE FREEZING LEVEL...WHICH...COMBINED WITH CONTINUED STRONG SHEAR...SHOULD BRING A THREAT OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL TO THE AREA ONCE AGAIN WEDNESDAY AFTERNOON AND EVENING. THE UPPER TROUGH WILL BE SLOW TO PROGRESS EAST...KEEPING THE UNSTABLE SOUTHWEST FLOW OVER THE AREA FOR ANOTHER GOOD CHANCE OF SHOWERS AND THUNDERSTORMS ON THURSDAY. THE BEST WIND SHEAR AND INSTABILITY WILL BE LIMITED TO THE EASTERN ZONES...FOR ANOTHER CHANCE OF SEVERE THUNDERSTORMS THERE. TEMPERATURES WILL REMAIN NEAR NORMAL. COULSTON THURSDAY NIGHT THROUGH TUESDAY...AN UPPER LEVEL LOW PRESSURE TROF WILL BE OVER THE PACIFIC NORTHWEST THURSDAY NIGHT. MOIST...UNSETTLED FLOW AHEAD OF THIS SYSTEM WILL BE OVER THE ZONES AND BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE REGION. THE TROF WILL MOVE OVER THE ROCKIES FRIDAY WHILE AN ASSOCIATED COLD FRONT MOVES ACROSS THE CWA. THIS WILL BRING A PERIOD OF THUNDERSTORMS FOLLOWED BY COOLER...MORE STABLE CONDITIONS. THE TROF WILL MOVE OVER THE ZONES ON SATURDAY BUT THE FLOW ALOFT WILL BE QUITE LIGHT AND DYNAMICS WILL BE WEAK. THE AIRMASS WILL REMAIN UNSETTLED BUT THE CHANCE OF PRECIP WILL BE LOW. CYCLONIC FLOW ALOFT WILL REMAIN THROUGH MONDAY AND KEEP THE AIRMASS UNSETTLED. BY TUESDAY...HIGH PRESSURE WILL BEGIN TO BUILD AGAIN AND THE AIRMASS WILL WARM. TEMPS WILL REMAIN BELOW NORMALS UNTIL TRENDING UPWARDS TOWARDS NORMALS ON TUESDAY. ZELZER && .AVIATION... UPDATED 1835Z. A LOW PRESSURE TROF OVER THE EASTERN PACIFIC WILL MOVE OVER THE WEST COAST TODAY. THE AIRMASS WILL BECOME UNSTABLE THIS AFTERNOON UNDERNEATH MOIST...SOUTHWEST FLOW ALOFT. HIGH BASED SHOWERS AND THUNDERSTORMS WILL CAUSE VERY STRONG...GUSTY SURFACE WINDS...SOME GUSTS IN EXCESS OF 50 KTS ARE POSSIBLE. THE FLOW ALOFT REMAINS UNSETTLED THROUGH THE NIGHT WITH A CHANCE OF STRONG THUNDERSTORMS DEVELOPING AGAIN TOWARDS MORNING. INSTABILITY WEDNESDAY AFTERNOON COMBINED WITH A COLD FRONT PASSAGE WILL AGAIN BRING THUNDERSTORMS ACROSS THE REGION. MVFR CONDITIONS ARE POSSIBLE NEAR THUNDERSTORMS...ELSEWHERE VFR CONDITIONS WILL PREVAIL. && .HYDROLOGY... THE FLOOD ADVISORY FOR RURAL AREAS ALONG THE MILK RIVER...FROM EAST OF HAVRE TO EAST OF HARLEM...REMAINS IN EFFECT UNTIL EARLY SATURDAY MORNING. THE MILK RIVER NEAR HAVRE HAS BEEN SLOWLY FALLING FOR THE PAST FEW DAYS...WHILE THE MILK RIVER NEAR HARLEM HAS REMAINED FAIRLY STEADY. FORECAST MODELS INDICATE THE MILK RIVER SHOULD GENERALLY CONTINUE/BEGIN FALLING...RESPECTIVELY. HOWEVER...REPORTS INDICATE THAT THERE IS STILL STANDING WATER IN THE ADVISORY AREA AND THE RIVER IS STILL RUNNING HIGH. WITH SCATTERED THUNDERSTORMS EXPECTED TODAY THROUGH SATURDAY ACROSS THE AREA...THE MILK RIVER COULD RISE OUT OF ITS BANKS IN PLACES AGAIN. ANTICIPATING THAT RIVER RISES DO OCCUR...IT WILL TAKE TIME FOR WATER LEVELS TO FALL BACK INTO THEIR BANKS...THUS THE ADVISORY CONTINUES. && .PRELIMINARY POINT TEMPS/POPS... GTF 57 75 51 75 / 40 40 40 30 CTB 53 73 45 72 / 40 50 20 30 HLN 56 77 51 79 / 40 40 50 30 BZN 58 82 54 82 / 50 40 50 30 WEY 41 76 43 74 / 40 20 30 40 DLN 55 77 50 78 / 50 40 50 30 HVR 59 78 53 78 / 40 40 50 30 LWT 56 78 52 76 / 40 50 50 40 && .TFX WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH UNTIL 11 PM MDT THIS EVENING BEAVERHEAD...CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK... CHOUTEAU...EASTERN GLACIER...EASTERN PONDERA...EASTERN TETON... HILL...JEFFERSON...LIBERTY...MADISON...NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT...TOOLE. FLOOD ADVISORY IN EFFECT FOR BLAINE COUNTY UNTIL EARLY SATURDAY MORNING ALONG THE MILK RIVER FROM EAST OF HAVRE TO EAST OF HARLEM. && SHORT TERM...COULSTON LONG TERM...ZELZER AVIATION...MERCER WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 29, 3:23 PM MDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GREAT FALLS MT 323 PM MDT TUE JUN 29 2010 MTZ047-301300- BLAINE- 323 PM MDT TUE JUN 29 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FLOOD ADVISORY IS IN EFFECT FOR RURAL AREAS NEAR THE THE MILK RIVER...FROM EAST OF HAVRE TO EAST OF HARLEM. SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION THROUGH TONIGHT. SOME STORMS MAY BE STRONG THROUGH MIDNIGHT...WITH THE MAIN THREAT BEING DAMAGING WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE FLOOD ADVISORY IS IN EFFECT UNTIL EARLY SATURDAY MORNING FOR RURAL AREAS NEAR THE THE MILK RIVER...FROM EAST OF HAVRE TO EAST OF HARLEM. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE AT TIMES OVER THE REGION ON WEDNESDAY AND THURSDAY. SOME STORMS THAT DO DEVELOP ON WEDNESDAY AND THURSDAY COULD BE SEVERE. THE BEST TIME FRAME FOR THE SEVERE THUNDERSTORMS TO OCCUR WILL BE BETWEEN 3 PM AND MIDNIGHT. THE MAIN THREAT FROM ANY OF THE SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008>015-044>046-048-049-052-301300- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JEFFERSON- 323 PM MDT TUE JUN 29 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM MDT TONIGHT. THE MAIN THREAT FROM ANY SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS AND POTENTIALLY LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE AT TIMES OVER THE REGION ON WEDNESDAY AND THURSDAY. SOME STORMS THAT DO DEVELOP ON WEDNESDAY AND THURSDAY COULD BE SEVERE. THE BEST TIME FRAME FOR THE SEVERE THUNDERSTORMS TO OCCUR WILL BE BETWEEN 3 PM AND MIDNIGHT. THE MAIN THREAT FROM ANY OF THE SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ050-051-053>055-301300- JUDITH BASIN-FERGUS-BROADWATER-MEAGHER-GALLATIN- 323 PM MDT TUE JUN 29 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION THROUGH TONIGHT. SOME STORMS MAY BE STRONG THROUGH MIDNIGHT...WITH THE MAIN THREAT BEING DAMAGING WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE AT TIMES OVER THE REGION ON WEDNESDAY AND THURSDAY. SOME STORMS THAT DO DEVELOP ON WEDNESDAY AND THURSDAY COULD BE SEVERE. THE BEST TIME FRAME FOR THE SEVERE THUNDERSTORMS TO OCCUR WILL BE BETWEEN 3 PM AND MIDNIGHT. THE MAIN THREAT FROM ANY OF THE SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 29, 3:29 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
329 PM MDT TUE JUN 29 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL CUT BANK 48.63N 112.33W
06/29/2010 M0.50 INCH GLACIER MT OTHER FEDERAL
PEA TO DIME-SIZED HAIL AT CUT BANK AIRPORT. BRIEF HEAVY
RAINFALL.
&&
MLSSpecial weather statement, Jun 29, 3:53 PM MDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
353 PM MDT TUE JUN 29 2010
MTZ014-048-292245-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-SOUTHERN ROCKY MOUNTAIN FRONT
MT-
353 PM MDT TUE JUN 29 2010
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LEWIS AND CLARK COUNTY
UNTIL 445 PM MDT...
AT 350 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF OVANDO...OR 30 MILES NORTH OF
DRUMMOND...MOVING NORTHEAST AT 45 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OF WESTERN LEWIS AND CLARK COUNTY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4754 11284 4737 11251 4715 11280 4716 11306
4717 11308 4729 11309
TIME...MOT...LOC 2154Z 215DEG 38KT 4713 11305
MLSSpecial weather statement, Jun 29, 4:02 PM MDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
402 PM MDT TUE JUN 29 2010
MTZ014-292245-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-
402 PM MDT TUE JUN 29 2010
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND CLARK COUNTY
UNTIL 445 PM MDT...
AT 359 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF LINCOLN...OR 20 MILES
NORTHEAST OF DRUMMOND...MOVING NORTHEAST AT 45 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LINCOLN.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4727 11272 4714 11236 4682 11278 4683 11280
4716 11282
TIME...MOT...LOC 2203Z 215DEG 38KT 4692 11285
MLSThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 3:53 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 52 min |
| Jun 29, 4:02 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 43 min |
| Jun 29, 4:39 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Lewis and Clark, Teton | 36 min |
| Jun 29, 4:48 PM MDT | Severe Thunderstorm Warning | TFX | Pondera, Toole | 27 min |
| Jun 29, 4:57 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Lewis and Clark, Teton | 48 min |
| Jun 29, 5:40 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau | 29 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.